Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Pueblo, CO

July 22, 2004Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2004, 6:40 PM MDT for Prowers County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 6:40 PM MDT (00:40 UTC)
Expired
Jul 22, 2004, 7:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 230040
SVRPUB
COC099-230145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
639 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 745 PM MDT.

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF HARTMAN...OR 21 MILES NORTHEAST OF LAMAR...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HARTMAN BY 650 PM MDT.
  NEAR BRISTOL BY 655 PM MDT.
  NEAR GRANADA BY 705 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3799 10209 3826 10214 3825 10237 3800 10246

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 2:07 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT THU JUL 22 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

FORECAST CHALLENGES IN THE SHORT TERM WILL BE SEVERE POTENTIAL AS THE
FRONT DROPS SOUTHWARD...AND HEAVY RAIN POTENTIAL THROUGH THE NIGHT.

CURRENTLY: THE UPPER LEVEL PATTERN CONTINUED TO BE ONE OF A SOMEWHAT
FLAT RIDGE OVER THE SW US...WITH A VERY LARGE TROUGH ROLLING ACROSS
CANADA AND THE N ROCKIES/PLAINS. AT THE SURFACE...WIDESPREAD
CONVECTION WAS BREAKING OUT ALL ALONG THE FRONT RANGE AS A COLD
FRONT WAS DROPPING DOWN ACROSS THE NE QUAD OF THE STATE. TEMPS
ACROSS THE PLAINS AND HIGH VALLEYS HAVE WARMED INTO THE MID 70S TO
UPPER 80S THIS AFTN...WHILE DEWPOINTS EAST OF THE MTS HAVE REMAINED
RATHER JUICY IN THE 50S.

TONIGHT: MIXED BAG OF ACTIVITY IS EXPECTED TONIGHT SO WILL KEEP THE
DISCUSSION SOMEWHAT TO THE POINT. VIGOROUS COLD FRONT WITH STRONG NE
WINDS DRIVING IT IS EXPECTED TO MOVE ACROSS THE PALMER DIVIDE LATER
THIS AFTN. BRISK SE SFC WINDS...COMBINED WITH THE STRONG NE FLOW
ALONG THE FRONT...WILL PRODUCE AMPLE SHEAR FOR POSSIBLE TORNADO
DEVELOPMENT. THEREFORE...A TORNADO WATCH HAS BEEN ISSUED FOR EL
PASO AND PUEBLO COUNTIES AND EASTWARD FOR THE KPUB CWA UNTIL 6 PM.

AFTER THE FRONT MOVES THROUGH...SHORT RANGE MODELS ARE INDICATING A
GOOD AMOUNT OF RAIN THROUGH THE NIGHT ASSOCIATED WITH THE INCREASE
LOW LEVEL MOISTURE AND CONSTANT UPSLOPE FLOW. WITH THE SOMEWHAT
SATURATED GROUND FROM PREVIOUS DAYS...THERE REMAINS THE POTENTIAL
FOR FLOODING...ESPECIALLY ALONG THE FRONT RANGE WHERE THE UPSLOPE
WILL BE MORE PRONOUNCED. THEREFORE...FLASH FLOOD WATCH REMAINS IN
EFFECT FROM 6 PM TONIGHT UNTIL 6AM FRIDAY MORNING. MIN T GRIDS WERE
ADJUSTED A DEG OR TWO COOLER FOR TONIGHT TO ACCOUNT FOR COLDER AIR
FILTERING IN. IN ADDITION...KEPT AREAS OF FOG FOR THE E PLAINS
TONIGHT STARTING AT MIDNIGHT.

FRIDAY: MODELS CONTINUE PAINTING PRECIP ACROSS THE E PLAINS
THROUGHOUT THE DAY...AND THOUGH THIS IS NOT EXPECTED TO BE AS ACTIVE
AS THURS...THE GENEROUS AMOUNT OF MOISTURE AND EASTERLY FLOW AT THE
SFC SUPPORTS CONTINUED SHOWERS. THIS WILL BE THE COLDEST DAY OF
THE FORECAST PERIOD...AND MOST LIKELY IT WILL BE TOO STABLE FOR ANY
SEVERE WEATHER...SO KEPT THE WX GRIDS AS SHOWERS INSTEAD OF STORMS
FOR THE E PLAINS. ACROSS THE SAN LUIS VALLEY AND SW/CENTRAL PLAINS...
THE COLDER AIR IS EXPECTED TO FILTER ACROSS THE FRONT RANGE AND
PRODUCE A SLIGHTLY COOLER DAY...BUT ENOUGH MOISTURE SHOULD BE
AVAILABLE FOR MORE DIURNAL SHOWER AND THUNDERSTORM ACTIVITY.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

...COOL WX TO CONTINUE INTO THE WEEKEND...

GENERAL NORTHWEST FLOW ALOFT WILL KEEP AIR MASSES ORIGINATING FROM
CANADA OVER THE REGION THROUGH AT LEAST SUNDAY. FOR THE MOST PART
ANTICIPATE QUITE A FEW CLOUDS THROUGH THE PERIOD WITH SOME
OCCASIONAL RAIN SHOWERS THROUGH THIS PERIOD. WITH THE CLOUDS AND
UPSLOPE...TEMPS WILL BE QUITE COOL WITH MAXES RUNNING ABOUT 15F
BELOW NORMAL IN LOWER ELEVATIONS. WITH THE COOL AIR IN PLACE...
ANTICIPATE BEST CONVECTION OVER THE MTNS ABOVE 8000 FT WITH JUST
PLAIN RAIN SHOWERS ON THE PLAINS...ESPECIALLY SAT. WILL HAVE SOME FOG
TO CONTEND WITH MOST OF PLAINS FRI NIGHT AND MAYBE SAT NITE WITH
UPSLOPE FLOW.

WITH THE UPSLOPE FLOW...WE WILL HAVE MAJOR AVIATION CONCERNS
ESPECIALLY AT COS AND TO A LESSER EXTENT AT PUB. MVFR AND IFR
CONDITIONS WILL BE POSSIBLE THIS WEEKEND...ESPECIALLY DURING THE
NIGHT TIME HOURS. ALS SHOULD REMAIN IN THE CLEAR EXCEPT FOR
CONVECTION.

SHOULD START WARMING UP BY MONDAY INTO MID WEEK NEXT WEEK WITH A
MORE DIURNAL PATTERN OF PRECIP.

THIS PATTERN THIS YEAR SURE BEATS THE WX PATTERN WE WENT THROUGH THE
LAST TWO SUMMERS. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 6 PM TO 6 AM
TONIGHT FOR MOST OF EASTERN MOUNTAINS AND I-25 CORRIDOR...ZONES 72...
74...76>79...81...83>88.

&&
Hazardous weather outlook, Jul 22, 6:45 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT THU JUL 22 2004

COZ058>089-093>099-231300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT THU JUL 22 2004

...FLOOD WATCH FOR THE I-25 CORRIDOR AND MOST OF THE EASTERN
MOUNTAINS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE
AREA BY MIDDAY.  BY LATE AFTERNOON...THERE WILL BE THE POSSIBILITY
FOR ONE OR TWO SEVERE STORMS ACROSS KIOWA...PROWERS...BENT...OTERO...
AND CROWLEY COUNTIES. THE THREATS WOULD BE LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO. THE SLOW MOVEMENT OF SOME STORMS IN
THE AREA WILL BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE
SOUTHEAST PLAINS AND EASTERN MOUNTAINS TONIGHT.  OVER THE
SOUTHEAST PLAINS...ONE OR TWO STORMS COULD BRIEFLY BE SEVERE...WITH
LARGE HAIL...DAMAGING WINDS...AND AN ISOLATE TORNADO.  THERE WILL
ALSO BE THE THREAT FOR AREAS OF HEAVY RAIN ALONG THE I-25 CORRIDOR
AND ACROSS THE EASTERN MOUNTAINS AND ADJACENT VALLEYS.  BURN SCARS
AND AREAS WHAT HAVE RECEIVED RECENT HEAVY RAIN WOULD BE MOST
SUSCEPTIBLE TO FLASH FLOODING.  IN ADDITION...NEAR THE TOP OF PIKES
PEAK...IT WILL BE COLD ENOUGH FOR SLEET OR SNOW TO FALL AND
ACCUMULATE. AMOUNTS COULD APPROACH FOUR INCHES NEAR THE SUMMIT.

THE REASON FOR THE ACTIVE WEATHER ACROSS THE EASTERN HALF OF THE
AREA WILL BE A STRONG COLD FRONT...WHICH WILL USHER IN A MOIST
UPSLOPE FLOW OF AIR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS FRIDAY AND SATURDAY...WITH THE MAIN THREATS BEING
WIND GUSTS TO NEAR 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. SCATTERED SHOWERS CAN BE EXPECTED ACROSS THE
EASTERN MOUNTAINS AND PLAINS...WITH AN ISOLATED THUNDERSTORM ALSO
POSSIBLE...AS A COOLER AND MORE STABLE ATMOSPHERE WILL BE IN PLACE
ACROSS THE EASTERN PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA SUNDAY THROUGH WEDNESDAY. WITH
GREATER WIND SHEAR ON SUNDAY AND MONDAY...THERE WILL BE A THREAT FOR
ONE OR TWO SEVERE STORMS. THE PRIMARY THREATS FROM THE STORMS WILL BE
LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 400 PM ACROSS THE SOUTHEAST PLAINS.

&&

In the hours before

Local storm report, Jul 22, 4:33 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             12 N ELLICOTT           39.01N 104.38W
07/22/2004  1.00 INCH        EL PASO            CO   AMATEUR RADIO

0235 PM     HAIL             1 SE ELLICOTT           38.83N 104.37W
07/22/2004  1.00 INCH        EL PASO            CO   PUBLIC

0235 PM     HAIL             5 S ELLICOTT            38.77N 104.38W
07/22/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0302 PM     HAIL             4 S ELLICOTT            38.78N 104.38W
07/22/2004  1.00 INCH        EL PASO            CO   PUBLIC

            TREES STRIPPED. 2-4 INCHES OF HAIL ON GROUND.

&&
Special weather statement, Jul 22, 6:25 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT THU JUL 22 2004

COZ084>086-089-093-095>098-230130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-EASTERN KIOWA COUNTY-
LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-
LAS ANIMAS VICINITY/BENT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY-
618 PM MDT THU JUL 22 2004

TORNADO WATCH NUMBER 666 WHICH WAS IN EFFECT FOR EL PASO...
PUEBLO...KIOWA...PROWERS...CROWLEY...OTERO...AND BENT COUNTIES
IN SOUTHEAST COLORADO HAS BEEN ALLOWED TO EXPIRE.

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS
THE FAR EASTERN PLAINS...HOWEVER TORNADIC STORMS ARE NO LONGER
ANTICIPATED.

LW

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.